The Japanese Journal of Dermatology
Online ISSN : 1346-8146
Print ISSN : 0021-499X
ISSN-L : 0021-499X
Volume 116 , Issue 14
Showing 1-7 articles out of 7 articles from the selected issue
Seminar for Medical Education
Original Articles
  • Mito Toyoda, Noriko Kura, Shinichi Imafuku, Yoichi Moroi, Kazunori Ura ...
    Type: Original Articles
    2006 Volume 116 Issue 14 Pages 2265-2272
    Published: December 20, 2006
    Released: December 10, 2014
    JOURNALS RESTRICTED ACCESS
    We report the case of a 54-year-old man who developed red papules in an annular arrangement on the trunk and extremities 6 months before his first visit. He was born in Kagoshima, Japan. Histopathologically palisading granulomas, seen as collagen degeneration surrounded by epithelioid cells, histiocytes, lymphocytes and multinucleated giant cells, were observed in the dermis, supporting the diagnosis of generalized granuloma annulare (GGA). As a complication, non-insulin-dependent diabetes mellitus was detected by a 75 g oral glucose tolerance test. Anti-HTLV-1 antibody was positive, and adult T-cell leukemia/lymphoma (ATL)-like atypical cells were found in the peripheral blood, suggesting smoldering type ATL. To our knowledge, there are 246 Japanese cases of GGA, but our case has been the only one associated with ATL. The proviral DNA from the specimen analyzed by Southern blotting was negative, and we concluded that ATL was not responsible for the formation of the GGA. The eruption was successfully treated with a combination of irradiation with narrow-band UVB, oral etretinate, and topical steroid.
    Download PDF (873K)
  • Yuki Saito, Minoru Hasegawa, Tomoko Murata, Sonoko Chujo, Takayuki Ish ...
    Type: Original Articles
    2006 Volume 116 Issue 14 Pages 2273-2278
    Published: December 20, 2006
    Released: December 10, 2014
    JOURNALS RESTRICTED ACCESS
    A 50-year-old man noticed an asymptomatic, small, subcutaneous nodule on his right cheek four months before his first visit. The findings of magnetic resonance imaging of his head were not able to role out a malignancy. However, a positron emission tomography (PET) image showed 2-[fluorine-18]-fluoro-2-deoxy-D-glucose (FDG) accumulation in his cheek. Furthermore, multiple FDG accumulations were detected in the soft tissues of his extremities. The distribution of FDG uptake suggested the inflammatory changes of sarcoidosis. Histopathologically, his right cheek nodule consisted of non-caseating epithelioid cell granulomas. There was no indication of sarcoidosis in his other organs. We tried taking random skeletal muscle biopsies to confirm the diagnosis. We diagnosed him with muscle sarcoidosis, because epithelioid granuloma was detected in his right gastrocnemius muscle. PET imaging is a potent tool for detecting early guranulomatous inflammatory changes and may help in diagnosing sarcoidosis.
    Download PDF (651K)
  • Kenji Araishi, Takeshi Echigo, Hidemitsu Orito, Naoki Mugii, Akihide F ...
    Type: Original Articles
    2006 Volume 116 Issue 14 Pages 2279-2283
    Published: December 20, 2006
    Released: December 10, 2014
    JOURNALS RESTRICTED ACCESS
    We report a case of 50-year-old female with an 11-year history of systemic sclerosis that developed worsening dyspnea due to long standing pulmonary fibrosis (PF) and pulmonary hypertension associated with PF. In addition, she had severe esophageal dysfunction and refractory digital ulcers. Her previous treatment regimens had included corticosteroids, beraprost, and oxygen therapy. In September of 2005, a Doppler echcardiogram demonstrated an elevated right ventricular pressure (RVP) of 54 mmHg and her 6-min walk distance was 342 m. We concluded that her pulmonary hypertension was progressing and started bosentan therapy. After 4 weeks of treatment with bosentan (62.5 mg twice daily), the patient’s clinical symptoms and laboratory findings improved significantly: her RVP (estimated by Doppler echocardiogram) had decreased to 30 mmHg and her 6-min walk distance had increased to 389 m. Thus, pulmonary hypertension associated with PF was successfully treated with bosentan in our patient.
    Download PDF (463K)
  • Shigeki Yamanaka, Akira Sugihara, Takeshi Horio
    Type: Original Articles
    2006 Volume 116 Issue 14 Pages 2285-2290
    Published: December 20, 2006
    Released: December 10, 2014
    JOURNALS RESTRICTED ACCESS
    An 82-year-old man with bladder cancer underwent total cystectomy and urinary diversion. Because his postoperative course was complicated by sepsis due to methicillin-resistant Staphylococcus aureus, intravenous vancomycin hydrochloride was started. Fourteen days after the initiation of the vancomycin therapy, the patient developed diffuse erythema on his trunk and extremities. Two days later, multiple tense bullae arising from erythematous lesions which ranged in diameter from 0.5 to 1.5 cm were also present. His palms and soles were partially involved, but the mucosae were spared. A biopsy specimen revealed a subepidermal blister with inflammatory infiltrates composed mainly of neutrophils and eosinophils in the underlying dermis. Direct immunofluorescence technique demonstrated linear IgA deposition along the basement membrane zone that was consistent with linear IgA bullous dermatosis. Vancomycin hydrochloride was suspected as the causative agent and was discontinued, an anti-allergic agent and topical steroid were initiated. Within a few days, new lesions no longer appeared, and two weeks later, skin lesions had almost completely resolved. Based on the clinical course and histopathological findings, the diagnosis was determined to be vancomycin hydrochloride-induced linear IgA bullous dermatosis.
    Download PDF (525K)
feedback
Top